Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 391, NWS Springfield, MO

November 10, 2006Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Nov 10, 2006, 2:47 PM CST for Phelps County, Pulaski County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 10, 2006, 2:47 PM CST (20:47 UTC)
Expired
Nov 10, 2006, 3:30 PM CST
In force
43 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Phelps County, MO, Pulaski County, MO

The radar

The Springfield radar (KSGF), 141 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 10, 2:44 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 10, 12:00 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Nov 10, 12:00 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 PM CST FRI NOV 10 2006

...SEVERE WEATHER UPDATE...

.UPDATE...

A SURFACE COLD FRONT STRETCHED FROM NEAR COLUMBIA MISSOURI TO JUST
EAST OF JOPLIN AT 1630Z. AN UNSEASONABLY WARM AND MOIST AIRMASS WAS
IN PLACE AHEAD OF THE FRONT WITH SURFACE DEWPOINTS IN THE LOWER AND
MIDDLE 60S. THIS WAS YIELDING SURFACE BASED CAPES AROUND 1000 J/KG.
HOWEVER 12Z AND 16Z SOUNDINGS REVEAL THAT CONVECTIVE INHIBITION
REMAINS IN PLACE DUE TO A 700 MB CAPPING INVERSION. THE EROSION OF
THIS MID LEVEL WARM LAYER WILL BE KEY TO CONVECTIVE DEVELOPMENT THIS
AFTERNOON. REGIONAL SOUNDINGS AND RUC DATA ANALYSIS SUGGEST MID
LEVEL COOLING WILL TAKE PLACE OVER THE NEXT FEW HOURS AS THE UPPER
LEVEL TROUGH SWINGS EAST FROM THE CENTRAL PLAINS.

INSTABILITY AND DEEP LAYERED SHEAR WILL BE SUFFICIENT FOR SEVERE
THUNDERSTORM DEVELOPMENT ESPECIALLY ACROSS SOUTH CENTRAL MISSOURI
WHERE MID LEVEL COOLING AND INSTABILITY AXIS WILL LIKELY COME INTO
PHASE. ELEVATED CONVECTION WILL ALSO INCREASE BEHIND THE FRONT AS
SYNOPTIC SCALE ASCENT ASSOCIATED WITH THE APPROACHING TROUGH SPREADS
EAST. STRONG COLD AIR ADVECTION WILL FOLLOW THE FRONTAL PASSAGE WITH
TEMPERATURES FALLING SHARPLY BEHIND THE FRONT.

FOSTER

&&

.DISCUSSION...

MAIN FOCUS FOR THIS FORECAST WILL BE ON THE STORM SYSTEM PUSHING
THROUGH THE REGION OVER THE NEXT 24 HOURS. EARLY MORNING WATER VAPOR
IMAGERY INDICATES A STRONG SHORT WAVE TROUGH PASSING THROUGH THE
CENTRAL ROCKIES. AT THE SURFACE...AN ELONGATED SURFACE LOW EXTENDS
FROM NEAR PONCA CITY OKLAHOMA TO WICHITA FALLS TEXAS. A SHARPENING
WARM FRONT EXTENDS FROM THE LOW ACROSS SOUTHEAST KANSAS AND CENTRAL
MISSOURI. PRESSURE GRADIENTS IN THE LOWER LEVELS VEER FROM SOUTHERLY
AT THE SURFACE TO SOUTHWESTERLY AT AROUND 850 MB. THIS WIND PROFILE
CONTINUES TO ADVECT LOW LEVEL MOISTURE NORTHWARD...WITH SURFACE DEW
POINTS IN THE UPPER 50S AND LOWER 60S ACROSS THE ENTIRE FORECAST
AREA.

SCATTERED ELEVATED CONVECTION HAS DEVELOPED WITHIN THE LAST COUPLE
OF HOURS OVER NORTHEAST KANSAS IN RESPONSE TO AN AREA OF ISENTROPIC
UPGLIDE BETWEEN 850 AND 700 MB. SOME OF THIS ACTIVITY MAY SPREAD
INTO THE FAR NORTHWEST ZONES EARLY THIS MORNING...BUT THINK THIS
ACTIVITY WILL BE ISOLATED AS THE ISENTROPIC UPGLIDE WEAKENS. OTHER
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL
MISSOURI AFTER SUNRISE AS LARGE SCALE ASCENT OVERSPREADS THE
SHARPENING WARM FRONT. STORMS THIS MORNING WILL HAVE ENOUGH ELEVATED
CAPE AND EFFECTIVE BULK LAYER SHEAR TO SUPPORT PERHAPS SOME
MARGINALLY SEVERE HAIL.

LATER THIS MORNING...THE AFOREMENTIONED SURFACE LOW WILL BEGIN TO
EJECT OUT OF OKLAHOMA AND THROUGH THE OZARK REGION AS THE MAIN UPPER
LEVEL ENERGY APPROACHES. A TRAILING COLD FRONT FROM THE LOW WILL
THEN BEGIN TO ACCELERATE THROUGH THE OZARKS. BY NOON...THE FRONT
SHOULD EXTEND FROM NEAR OSAGE BEACH TO JUST WEST OF SPRINGFIELD.
HIGHS WEST OF THIS LINE WILL BE REACHED THIS MORNING...WITH
TEMPERATURES FALLING FOR MUCH OF THE AFTERNOON. THE FRONT WILL THEN
MAKE IT TO AROUND A ROUND SPRING TO WEST PLAINS LINE BY SUNSET.
BRISK AND GUSTY NORTHWEST WINDS WILL ALSO DEVELOP BEHIND THE
FRONT...MAKING FOR QUITE A CHANGE FROM THE RECORD SETTING
TEMPERATURES OF THE PAST FEW DAYS.

BESIDES THE MORNING SHOWERS AND THUNDERSTORMS ALONG THE WARM FRONT
OVER CENTRAL MISSOURI...THE COLD FRONT WILL ALSO BE A FOCUS FOR MORE
SHOWER AND THUNDERSTORM ACTIVITY. A CAPPING INVERSION AHEAD OF THE
FRONT SHOULD KEEP MOST OF THE ACTIVITY RIGHT ALONG OR BEHIND THE
FRONT. EXPECTED STORM MOTIONS AND BULK SHEAR VECTORS WILL BE FAIRLY
PARALLEL TO THE ORIENTATION OF THE FRONT. THEREFORE EXPECT A LINE OR
BROKEN LINE SEGMENTS AS THE CONVECTIVE MODE. MLCAPES OF 500-1000
J/KG WILL EXIST IN THE WARM SECTOR WITH 0-6KM BULK SHEAR VALUES OF
40-45 KTS...SUPPORTING A LARGE HAIL THREAT. THE FORWARD PROPAGATION
OF THE FRONT WHEN COMPARED WITH EXPECTED MEAN STORM MOTIONS WOULD
FAVOR DECENT COLD POOL/SHEAR INTERACTION EARLY THIS AFTERNOON. THE
FRONT IS EXPECTED TO ACCELERATE LATER THIS AFTERNOON...WHICH MAY
SUPPORT THE STORMS BECOMING SLIGHTLY ELEVATED. THINK A SEVERE
STRAIGHT LINE WIND THREAT IS THEREFORE VALID...ESPECIALLY EARLY THIS
AFTERNOON. ENOUGH ELEVATED INSTABILITY WILL EXIST DIRECTLY BEHIND
THE FRONT TO CONTINUE TO SUPPORT A HAIL THREAT.

THE FRONT WILL MOVE OUT OF SOUTH CENTRAL MISSOURI EARLY THIS
EVENING. THERE WILL CONTINUE TO BE A SEVERE THREAT OVER THE FAR
SOUTHEASTERN ZONES DURING THIS TIME PERIOD. WINDS WILL REMAIN RATHER
BRISK OUT OF THE NORTHWEST ACROSS THE OZARKS THIS EVENING. STRONG
COLD AIR ADVECTION WILL ALSO CONTINUE. SKIES WILL CLEAR OVER
SOUTHEAST KANSAS AND WESTERN MISSOURI LATE TONIGHT. TEMPERATURES
ACROSS THIS AREA WILL FALL TO AROUND THE FREEZING MARK. CLOUDS WILL
HANG ON LONG ENOUGH ACROSS THE SOUTHEAST TO KEEP OVERNIGHT LOWS IN
THE MIDDLE 30S.

SHORT WAVE RIDGING ALOFT WILL THEN KEEP MOSTLY CLEAR SKIES GOING
INTO SATURDAY NIGHT. TEMPERATURES WILL REMAIN COOL...WITH MOST AREAS
A GOOD TEN DEGREES BELOW NORMAL. THE PROGRESSIVE UPPER LEVEL PATTERN
WILL THEN USHER IN MORE SHORT WAVE ENERGY INTO THE CENTRAL UNITED
STATES STARTING SUNDAY. MODELS HAVE TRENDED A BIT SLOWER WITH THIS
ENERGY..AND THE ASSOCIATED LARGE SCALE ASCENT. HAVE THEREFORE
TRIMMED POPS BACK UNTIL THE SUNDAY NIGHT AND MONDAY TIME PERIOD. LOW
LEVEL MOISTURE FOR THIS TIME PERIOD WILL BE LACKING...SO WILL NOT GO
TOO CRAZY WITH POPS. NEVERTHELESS...DID GO WITH CHANCE POPS SUNDAY
NIGHT AND LOW CHANCE TO CHANCE POPS ON MONDAY.

A LONG WAVE TROUGH AXIS WILL THEN SETUP SOMEWHERE OVER THE CENTRAL
UNITED STATES AROUND MIDWEEK. THIS WILL PUT MISSOURI IN A GENERAL
NORTHWEST FLOW ALOFT. THIS REGIME WILL FAVOR THE PASSAGE OF SEVERAL
SHORT WAVE TROUGHS. SEE NO REASON TO NOT CARRY AT LEAST LOW CHANCE
POPS THROUGH MIDWEEK. HAVE GONE NEAR OR SLIGHTLY BELOW CLIMO WITH
TEMPERATURES. NO CHANGES WERE MADE BEYOND DAY FIVE.

SCHAUMANN

&&

.AVIATION...

FOR THE 18Z TAFS...COLD FRONT WAS JUST TO THE WEST OF SPRINGFIELD AT
THE BEGINNING OF THE FORECAST PERIOD. AT JOPLIN...CEILINGS FELL FROM
ABOUT 6000 FEET TO AROUND 800 FEET SHORTLY AFTER FROPA AROUND 16Z.
EXPECT THE SAME TREND ON CLOUD DECK AT SPRINGFIELD...SO WILL CARRY
LOWER END MVFR WITH TEMPO SHOWERS AND IFR CEILINGS. LATEST RADAR
SHOWS MOST PRECIP POST FRONTAL SO WILL CONTINUE TEMPO RAIN FOR THE
FIRST FEW HOURS OF THE FORECAST BEFORE LIFTING CEILINGS TO MVFR.
OBSERVATIONS BEHIND THE FRONT INDICATE WIND GUSTS OVER 20 MPH FROM
THE NORTHWEST SO HAVE KEPT GUSTS GOING THROUGH THE AFTERNOON. DURING
THE OVERNIGHT PERIOD...WILL GRADUALLY LIFT CEILINGS AS DRIER AIRMASS
MOVES INTO THE REGION...AND WILL KEEP SUSTAINED NORTHWEST WINDS
AROUND 10 KTS.

MMT
&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Nov 10, 1:25 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
125 PM CST FRI NOV 10 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
125 PM CST FRI NOV 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS WITH A FEW STRONG TO SEVERE STORMS CAPABLE
  OF PRODUCING LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING
  WIND GUSTS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND A COLD FRONT
  THAT WILL SWEEP ACROSS THE MISSOURI OZARKS THIS AFTERNOON. THE
  HIGHEST RISK OF SEVERE STORMS WILL BE EAST OF A LINE FROM ROLLA
  TO BRANSON...AND ACROSS CENTRAL MISSOURI FROM THE LAKE OF THE
  OZARKS NORTHWARD.

  DISCUSSION:

  A COLD FRONT LOCATED FROM NEAR ROLLA TO BRANSON AT EARLY AFTERNOON
  WILL PUSH EAST ACROSS THE REMAINDER OF THE MISSOURI OZARKS THIS
  AFTERNOON. MEANWHILE A STRONG UPPER LEVEL STORM SYSTEM WILL
  APPROACH FROM THE WEST. A WARM LAYER ALOFT THAT HAS INHIBITED
  THUNDERSTORM DEVELOPMENT WILL WEAKEN ALLOWING THUNDERSTORMS TO
  DEVELOP ALONG THE FRONT AS IT INTERACTS WITH AN UNSEASONABLY
  WARM AND MOIST AIRMASS. SUFFICIENT INSTABILITY AND WIND SHEAR
  WILL SUPPORT A FEW STRONG TO SEVERE STORMS. ANY SEVERE STORMS
  THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO THE
  SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH.

  THUNDERSTORMS WILL ALSO INCREASE BEHIND THE FRONT ESPECIALLY ACROSS
  CENTRAL MISSOURI. ISOLATED STRONG TO POSSIBLY SEVERE STORMS WITH
  HAIL WILL BE POSSIBLE BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED MAINLY EAST OF A ROLLA TO
  BRANSON LINE THIS AFTERNOON. SPOTTER ACTIVATION MAY ALSO BE
  NEEDED INTO EARLY THIS EVENING SOUTHEAST OF A ROUND SPRING TO WEST
  PLAINS LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Nov 10, 12:54 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CST FRI NOV 10 2006

MOZ055>057-102100-
BENTON-MORGAN-MILLER-
INCLUDING THE CITIES OF...WARSAW...COLE CAMP...VERSAILLES...
ELDON...LAKE OZARK
1254 PM CST FRI NOV 10 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
844 IN EFFECT UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING AREAS

IN MISSOURI THIS WATCH INCLUDES 3 COUNTIES

IN CENTRAL MISSOURI.

BENTON                MILLER                MORGAN

THIS INCLUDES THE CITIES OF...COLE CAMP...ELDON...LAKE OZARK...
VERSAILLES AND WARSAW.

FOSTER
Special weather statement, Nov 10, 1:57 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CST FRI NOV 10 2006

MOZ091-092-096-102045-
DOUGLAS-WEBSTER-WRIGHT-
157 PM CST FRI NOV 10 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHERN DOUGLAS...SOUTHEAST
WEBSTER AND WRIGHT COUNTIES UNTIL 245 PM CST...

AT 155 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SEYMOUR...OR 13 MILES
NORTHWEST OF AVA...AND MOVING NORTHEAST AT 25 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

TERRY
Special weather statement, Nov 10, 2:17 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
217 PM CST FRI NOV 10 2006

MOZ070-081-082-102100-
LACLEDE-PULASKI-TEXAS-
217 PM CST FRI NOV 10 2006

...SIGNIFICANT WEATHER ALERT FOR LACLEDE...PULASKI AND TEXAS COUNTIES
UNTIL 300 PM CST...

AT 209 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF FORT LEONARD WOOD...AND
MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 2:29 PM CSTSevere Thunderstorm WarningSGFWright46 min
Nov 10, 2:58 PM CSTSevere Thunderstorm WarningSGFTexas62 min
Nov 10, 3:11 PM CSTSevere Thunderstorm WarningSGFDent49 min
Nov 10, 3:59 PM CSTSevere Thunderstorm WarningSGFDent15 min
Nov 10, 4:21 PM CSTSevere Thunderstorm WarningSGFShannon54 min
Nov 10, 5:16 PM CSTSevere Thunderstorm WarningSGFShannon19 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.